Nebraska, 2009

Hail in Nebraska, August 8, 2009

August 8, 2009 · NWS CYS · 1 event in 1 county or zone

A line of thunderstorms produced gusty winds and some hail over mainly the siuthern Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of thunderstorms produced gusty winds and some hail over mainly the siuthern Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 8:14 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 8, 8:14 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MDT SAT AUG 8 2009

.UPDATE...TONIGHT...
SOME THUNDERSTORM REDEVELOPMENT CONTINUES ALONG THE SOUTHERN
LARAMIE RANGE THIS EVENING FOLLOWING THE PASSAGE OF THE STRONG
THUNDERSTORMS EARLIER. STRONG THUNDERSTORMS ALSO CONTINUE TO
PROGRESS ACROSS THE NEBRASKA PANHANDLE. THE SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT THROUGH MIDNIGHT MDT.

THIS EVENINGS THUNDERSTORM ACTIVITY APPEARS TO BE THE RESULT OF
THE ARRIVAL OF THE STRONG JET MAX ALOFT COMBINED WITH THE PRESENCE
OF THE 700 MB TROUGH OVERHEAD. ALL OF THE FEATURES PRESENT ARE A
RESULT OF THE UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN
ROCKIES AT THIS TIME.

HAVE INCREASED PRECIPITATION CHANCES IN THE NEBRASKA PANHANDLE
WITH THIS UPDATE AS THE SUPPORT FOR CONTINUED SHOWERS AND
THUNDERSTORMS THROUGH MIDNIGHT AND OVERNIGHT APPEARS GREATEST
THERE.

&&

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
KEPT A VERY LOW POP FOR TSTMS AT SE EDGE OF CWA MONDAY EVENING
WITH MINOR DISTURBANCE EXITING AREA.  AFTER THIS...UPPER RIDGING
WILL DOMINATE THE WX TUESDAY THROUGH THURSDAY GETTING TEMPS BACK
UP TO AND ABOVE NORMAL UNDER MOSTLY CLEAR SKIES.  THERE COULD BE
AN ISOLATED LATE DAY TSTM OR TWO OVER EASTERN CWA WEDNESDAY AND
THURSDAY LIKE THE ECMWF SHOWS VS. DRY GFS...BUT KEPT IT OUT OF
FORECAST FOR NOW.  ON FRIDAY...RIDGE FLATTENS AND FLOW ALOFT
BECOMES WSW.  TEMPS WILL REMAIN ON WARM SIDE FRIDAY BUT THERE WILL
BE A FEW TSTMS AT LEAST OVER THE MOUNTAINS AS MID LEVEL MOISTURE
INCREASES.  ON SATURDAY...ECMWF AND GFS SIMILAR IN SHOWING AN
UPPER TROUGH SWEEPING ACROSS MT AND MAINLY NORTHERN WY WITH A
COLD FRONT PUSHING INTO CWA.  FOR NOW...HAVE LOWERED MAX TEMPS
SOME AND ADDED A FEW TSTMS TO THE NORTHERN AND WESTERN PARTS OF
THE CWA ALTHOUGH THESE MAY NEED TO BE INCLUDED OVER MOST AREAS.

&&

.AVIATION...
SCATTERED SHOWERS AND TSTMS OVER MUCH OF THE REGION
OVERNIGHT INTO SUN MRNG WITH PTCHY MVFR CONDITIONS MAINLY EAST OF
THE MTNS INTO THE PNHNDL 09Z-16Z.

&&

.FIRE WEATHER...
COOL UPPER SYSTEM OVER ID/UT WILL SHIFT EAST
OVERNIGHT INTO SUN ACROSS THE REGION.  SCT SHWRS AND TSTMS WILL
AFFECT MOST AREAS OVERNIGHT INTO SUN MRNG.  SOME DRYING ON MON BUT
WITH ANOTHER CHC OF SHWRS/TSTMS MAINLY SE.  UPPER RIDGE THEN BUILDS
INTO THE REGION FOR THE MIDDLE TO THE END OF THE WEEK WITH TEMPS
WARMING TO ABOVE NORMAL BY THE MIDDLE OF THE WEEK.  A RETURN OF SOME
MSTR TO THE AREA WILL BRING SLIM CHCS OF LATE DAY STORMS TO THE
REGION BY THE END OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CARPENTER
AVIATION/FIRE WEATHER...WFO CYS
LONG TERM...JLH
Hazardous weather outlook, Aug 8, 6:48 PM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT SAT AUG 8 2009

NEZ001>003-019>021-054-055-WYZ068>070-100200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
748 PM MDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL FORM THIS EVENING ACROSS
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE...AND A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS THROUGH
MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT
EXPECTED WITH ANY SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF
THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND STRONG WINDS
OCCURRING AT YOUR LOCATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>067-100200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
748 PM MDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS
MUCH OF THE REGION.  A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF
THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 8, 6:03 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MDT SAT AUG 8 2009

NEZ020-054-WYZ066-069-070-090230-
BANNER-KIMBALL-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISBURG...KIMBALL...BUFORD...
HORSE CREEK...CHEYENNE...PINE BLUFFS
703 PM MDT SAT AUG 8 2009

...SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...

NATIONAL WEATHER SERVICE RADAR IS INDICATING THAT SHOWERS AND
THUNDERSTORMS WERE INCREASING IN COVERAGE ACROSS SOUTHERN LARAMIE
COUNTY INTO THE FAR SOUTHWESTERN PORTION OF THE NEBRASKA
PANHANDLE. THE ACTIVITY WILL LIKELY CONTINUE TO EXPAND IN
COVERAGE AS IT MOVES NORTHEAST AT 20 MPH.

LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED FROM
THE STRONGER STORMS WITH SOME SMALL HAIL POSSIBLE AS WELL.
Local storm report, Aug 8, 6:27 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             HILLSDALE 15N           41.43N 104.44W
08/08/2009  E1.00 INCH       LARAMIE            WY   AMATEUR RADIO

            AND INCREASING IN COVERAGE AND RAIN ONE INCH PER HOUR.

&&

DDEAL
Local storm report, Aug 8, 6:27 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             HILLSDALE             41.21N 104.44W
08/08/2009  E1.00 INCH       LARAMIE            WY   AMATEUR RADIO

            AND INCREASING IN COVERAGE AND RAIN ONE INCH PER HOUR.

&&

DDEAL
Local storm report, Aug 8, 6:44 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
744 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             7 WNW BURNS             41.23N 104.48W
08/08/2009  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            ONE INCH DIAMETER HAIL REPORTED IN HILLSDALE.

&&

REMANUEL
Local storm report, Aug 8, 7:10 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 N BURNS               41.31N 104.36W
08/08/2009  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

DDEAL
Special weather statement, Aug 8, 7:31 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
831 PM MDT SAT AUG 8 2009

NEZ001>003-019>021-054-055-WYZ068-070-090445-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...TORRINGTON...PINE BLUFFS
831 PM MDT SAT AUG 8 2009

...SHOWERS AND THUNDERSTORMS MOVING OVER THE AREA...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT ABOUT 20 MPH
ACROSS GOSHEN AND EASTERN LARAMIE COUNTIES INTO THE WESTERN
NEBRASKA PANHANDLE THROUGH 1000 PM THIS EVENING. THE LINE SHOULD
BE NEAR SCOTTSBLUFF AND KIMBALL BY 845 PM AND IN THE AREAS OF
CHADRON...ALLIANCE AND SIDNEY BY 930 PM.

HEAVY RAIN...WIND GUSTS TO AROUND 40 MPH AND SMALL HAIL ARE LIKELY
WITH THIS LINE.

RE

The radar

The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 8, 8:35 PM MST
Where
Cheyenne County, 7 mi WSW of Dalton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.381, -103.105

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178404.